Algebraic & Geometric Topology

A motivic Grothendieck–Teichmüller group

Ismaël Soudères

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We prove the Beilinson–Soulé vanishing conjecture for motives attached to the moduli spaces 0 , n of curves of genus 0 with n marked points. As part of the proof, we also show that these motives are mixed Tate. As a consequence of Levine’s work, we thus obtain a well-defined category of mixed Tate motives over the moduli space of curves 0 , n . We furthermore show that the morphisms between the moduli spaces 0 , n obtained by forgetting marked points and by embedding boundary components induce functors between the associated categories of mixed Tate motives. Finally, we explain how tangential base points fit into these functorialities.

The categories we construct are Tannakian, and therefore have attached Tannakian fundamental groups, connected by morphisms induced by those between the categories. This system of groups and morphisms leads to the definition of a motivic Grothendieck–Teichmüller group.

The proofs of the above results rely on the geometry of the tower of the moduli spaces 0 , n . This allows us to treat the general case of motives over Spec ( ) with coefficients in , working in Spitzweck’s category of motives. From there, passing to coefficients, we deal with the classical Tannakian formalism and explain how working over Spec ( ) yields a more concrete description of the Tannakian groups.

Article information

Algebr. Geom. Topol., Volume 18, Number 2 (2018), 635-685.

Received: 13 April 2015
Revised: 31 August 2017
Accepted: 30 October 2017
First available in Project Euclid: 22 March 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14F42: Motivic cohomology; motivic homotopy theory [See also 19E15] 14J10: Families, moduli, classification: algebraic theory 19E15: Algebraic cycles and motivic cohomology [See also 14C25, 14C35, 14F42]
Secondary: 14F05: Sheaves, derived categories of sheaves and related constructions [See also 14H60, 14J60, 18F20, 32Lxx, 46M20]

Beilinson–Soulé vanishing property moduli spaces of curves Grothendieck–Teichmüller mixed Tate motives


Soudères, Ismaël. A motivic Grothendieck–Teichmüller group. Algebr. Geom. Topol. 18 (2018), no. 2, 635--685. doi:10.2140/agt.2018.18.635.

Export citation


  • Y André, Panoramas et Synthèses 17, Soc. Math. France, Paris (2004)
  • J Ayoub, Les six opérations de Grothendieck et le formalisme des cycles évanescents dans le monde motivique, I, Astérisque 314, Soc. Math. France, Paris (2007)
  • J Ayoub, Les six opérations de Grothendieck et le formalisme des cycles évanescents dans le monde motivique, II, Astérisque 315, Soc. Math. France, Paris (2007)
  • J Ayoub, L'algèbre de Hopf et le groupe de Galois motiviques d'un corps de caractéristique nulle, II, J. Reine Angew. Math. 693 (2014) 151–226
  • J Ayoub, Une version relative de la conjecture des périodes de Kontsevich–Zagier, Ann. of Math. 181 (2015) 905–992
  • D Bar-Natan, On associators and the Grothendieck–Teichmuller group, I, Selecta Math. 4 (1998) 183–212
  • A A Beĭlinson, Higher regulators and values of $L$–functions, from “Current problems in mathematics”, Itogi Nauki i Tekhniki 24, Akad. Nauk SSSR, Moscow (1984) 181–238 In Russian; translated in J. Soviet Math. 30 (1985) 2036–2070
  • S Bloch, Algebraic cycles and higher $K$–theory, Adv. in Math. 61 (1986) 267–304
  • S Bloch, I Kříž, Mixed Tate motives, Ann. of Math. 140 (1994) 557–605
  • A Borel, Stable real cohomology of arithmetic groups, Ann. Sci. École Norm. Sup. 7 (1974) 235–272
  • F C S Brown, Multiple zeta values and periods of moduli spaces $\overline{\mathfrak M}_{0,n}$, Ann. Sci. Éc. Norm. Supér. 42 (2009) 371–489
  • F Brown, Mixed Tate motives over $\mathbb Z$, Ann. of Math. 175 (2012) 949–976
  • X Buff, J Fehrenbach, P Lochak, L Schneps, P Vogel, Espaces de modules des courbes, groupes modulaires et théorie des champs, Panoramas et Synthèses 7, Soc. Math. France, Paris (1999)
  • D-C Cisinski, F Déglise, Triangulated categories of mixed motives, preprint (2009)
  • F Déglise, Around the Gysin triangle, II, Doc. Math. 13 (2008) 613–675
  • P Deligne, A B Goncharov, Groupes fondamentaux motiviques de Tate mixte, Ann. Sci. École Norm. Sup. 38 (2005) 1–56
  • P Deligne, D Mumford, The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969) 75–109
  • V G Drinfel'd, On quasitriangular quasi-Hopf algebras and on a group that is closely connected with ${\rm Gal}(\overline{\bf Q}/{\bf Q})$, Algebra i Analiz 2 (1990) 149–181 In Russian; translated in Leningrad Math. J. 2 (1991) 829–860
  • B I Dundas, M Levine, P A Østvær, O Röndigs, V Voevodsky, Motivic homotopy theory, Springer (2007)
  • B Fresse, Homotopy of operads and Grothendieck–Teichmüller groups, I: The algebraic theory and its topological background, Mathematical Surveys and Monographs 217, Amer. Math. Soc., Providence, RI (2017)
  • B Fresse, Homotopy of operads and Grothendieck–Teichmüller groups, II: The applications of (rational) homotopy theory methods, Mathematical Surveys and Monographs 217, Amer. Math. Soc., Providence, RI (2017)
  • W Fulton, Intersection theory, 2nd edition, Ergeb. Math. Grenzgeb. 2, Springer (1998)
  • A B Goncharov, Multiple polylogarithms and mixed Tate motives, preprint (2000)
  • A Grothendieck, Esquisse d'un programme, from “Geometric Galois actions, I” (L Schneps, P Lochak, editors), London Math. Soc. Lecture Note Ser. 242, Cambridge Univ. Press (1997) 5–48
  • D Harbater, L Schneps, Fundamental groups of moduli and the Grothendieck–Teichmüller group, Trans. Amer. Math. Soc. 352 (2000) 3117–3148
  • M Hovey, Spectra and symmetric spectra in general model categories, J. Pure Appl. Algebra 165 (2001) 63–127
  • Y Ihara, On the embedding of ${\rm Gal}(\overline{\bf Q}/{\bf Q})$ into $\widehat{\rm GT}$, from “The Grothendieck theory of dessins d'enfants” (L Schneps, editor), London Math. Soc. Lecture Note Ser. 200, Cambridge Univ. Press (1994) 289–321
  • F Ivorra, Cycle modules and the intersection $A_\infty$–algebra, Manuscripta Math. 144 (2014) 165–197
  • J F Jardine, Motivic symmetric spectra, Doc. Math. 5 (2000) 445–552
  • B Kahn, Algebraic $K$–theory, algebraic cycles and arithmetic geometry, from “Handbook of $K$–theory” (E M Friedlander, D R Grayson, editors), volume I, Springer (2005) 351–428
  • M Kashiwara, P Schapira, Sheaves on manifolds, Grundl. Math. Wissen. 292, Springer (1994)
  • S Keel, Intersection theory of moduli space of stable $n$–pointed curves of genus zero, Trans. Amer. Math. Soc. 330 (1992) 545–574
  • F F Knudsen, The projectivity of the moduli space of stable curves, II: The stacks $M\sb{g,n}$, Math. Scand. 52 (1983) 161–199
  • M Levine, Tate motives and the vanishing conjectures for algebraic $K$–theory, from “Algebraic $K$–theory and algebraic topology” (P G Goerss, J F Jardine, editors), NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 407, Kluwer, Dordrecht (1993) 167–188
  • M Levine, Bloch's higher Chow groups revisited, from “$K$–theory”, Astérisque 226, Soc. Math. France, Paris (1994) 235–320
  • M Levine, Mixed motives, Mathematical Surveys and Monographs 57, Amer. Math. Soc., Providence, RI (1998)
  • M Levine, Mixed motives, from “Handbook of $K$–theory” (E M Friedlander, D R Grayson, editors), volume I, Springer (2005) 429–521
  • M Levine, Tate motives and the fundamental group, from “Cycles, motives and Shimura varieties” (V Srinivas, editor), Tata Inst. Fund. Res. Stud. Math. 21, Tata Inst. Fund. Res., Mumbai (2010) 265–392
  • F Morel, V Voevodsky, ${\bf A}^1$–homotopy theory of schemes, Inst. Hautes Études Sci. Publ. Math. 90 (1999) 45–143
  • H Nakamura, Coupling of universal monodromy representations of Galois–Teichmüller modular groups, Math. Ann. 304 (1996) 99–119
  • M Rost, Chow groups with coefficients, Doc. Math. 1 (1996) 319–393
  • L Schneps, Special loci in moduli spaces of curves, from “Galois groups and fundamental groups” (L Schneps, editor), Math. Sci. Res. Inst. Publ. 41, Cambridge Univ. Press (2003) 217–275
  • I Soudères, Motivic double shuffle, Int. J. Number Theory 6 (2010) 339–370
  • I Soudères, Cycle complex over the projective line minus three points: toward multiple zeta values cycles, preprint (2012)
  • I Soudères, A relative basis for mixed Tate motives over the projective line minus three points, preprint (2013)
  • M Spitzweck, Operads, algebras and modules in model categories and motives, PhD thesis, Bonn Universität (2001) Available at \setbox0\makeatletter\@url {\unhbox0
  • M Spitzweck, Motivic approach to limit sheaves, from “Geometric methods in algebra and number theory” (F Bogomolov, Y Tschinkel, editors), Progr. Math. 235, Birkhäuser, Boston (2005) 283–302
  • M Spitzweck, Periodizable motivic ring spectra, preprint (2009)
  • M Spitzweck, Derived fundamental groups for Tate motives, preprint (2010)
  • M Spitzweck, A commutative $\mathbb{P}^1$–spectrum representing motivic cohomology over Dedekind domains, preprint (2013)
  • A Suslin, V Voevodsky, Bloch–Kato conjecture and motivic cohomology with finite coefficients, from “The arithmetic and geometry of algebraic cycles” (B B Gordon, J D Lewis, S Müller-Stach, S Saito, N Yui, editors), NATO Sci. Ser. C Math. Phys. Sci. 548, Kluwer, Dordrecht (2000) 117–189
  • B Toën, Homotopical and higher categorical structures in algebraic geometry, preprint (2003)
  • G Vezzosi, Brown–Peterson spectra in stable $\mathbb A^1$–homotopy theory, Rend. Sem. Mat. Univ. Padova 106 (2001) 47–64
  • V Voevodsky, Triangulated categories of motives over a field, from “Cycles, transfers, and motivic homology theories”, Ann. of Math. Stud. 143, Princeton Univ. Press (2000) 188–238
  • V Voevodsky, On motivic cohomology with $\mathbb Z/l$–coefficients, Ann. of Math. 174 (2011) 401–438